Bartenders Learn How to Spot – and Reverse – Opioid Overdoses
Health educator Kristen Marshall leads a training on how to identify opioid overdoses, and how to administer the drug that can reverse them. Her audience is a group of people who work at bars, clubs and festivals. (Laura Klivans/KQED)
Health educator Kristen Marshall made herself comfortable on a bright red, pleather sofa at St. Mary’s Pub in San Francisco. She welcomed a group of 10 people who trickled inside from the midday sun. Some wore funky glasses, others had sleeve tattoos.
Marshall unloaded a few items from a shoulder bag onto a two-top table in front of her, including a nasal sprayer of the drug Narcan – the brand name for naloxone, a drug that reverses opioid overdoses.
Typically, Marshall educates an audience of people who use drugs. But as the opioid crisis continues to devastate communities, Marshall and her colleagues from the Harm Reduction Coalition are getting more creative in their approach to saving lives. At this training, Marshall’s assembled a group of bartenders and club and festival employees.
Immediately, Marshall fielded a question about a famous scene from the movie “Pulp Fiction,” in which actress Uma Thurman's character overdoses on drugs and is dramatically revived. Instead of naloxone, her rescuers stab her directly in the heart with a large needle full of adrenaline.
“Two things,” Marshall said to the group. “Adrenaline doesn’t work to reverse an opioid overdose, and please don’t stab anybody in the heart with anything.”
The audience laughed as Marshall raised her hand in a fist and yelled, “Quentin Tarantino!” in a feigned rage.
Marshall then moved into more serious territory, speaking from her years of experience working at a needle exchange and sometimes administering naloxone to reverse an overdose.
She described telltale signs of what it looks like when someone is overdosing on opioids, such as heroin or fentanyl.
“Unable to maintain consciousness,” Marshall said. “Or they’re gonna be real hard to wake up, especially if alcohol is involved. And they’re not going to be breathing enough.”
A person’s body will droop, their skin will become ashen or bluish gray, she said.
Marshall instructed her pupils to call 911 as soon as they suspect an opioid overdose, and to use pain to try to wake an overdosing individual, like a knuckle rub to the sternum.
“If they go right back out or they just are not responsive, the next thing is the Narcan,” she instructed while picking up her Narcan nasal sprayer.
“Then you’re going to take this all the way up their nose,” Marshall said, pointing to a white plastic tip at the top of the tool. “One click. That’s it.”
Each attendee left with a box of Narcan to take to their next work shift.
At the HUSH offices on Treasure Island, creative director Robbie Kowal pointed to a photo on the wall of a good friend and DJ he worked with a lot.
“You can just see how effervescent a person he was,” Kowal said.
Kowal's friend died three years ago, and his colleagues still don’t know the cause.
After Kowal took a Narcan training, however, he began to suspect his friend died from an opioid overdose.
The signs were really all there, Kowal said. “Had people on that site had that kind of training, they might have been able to intervene.”
At many events, Kowal’s employees are often the only sober people present, working the after-hours shift from midnight to six or seven in the morning. Lots of patrons experiment with new substances, sometimes not knowing what’s in them.
That’s why Kowal had Kristen Marshall train his company. He hopes that someday, if needed, they can save a life.
HUSH Concerts has always sent emergency bags to each event they staff. Inside, there are adapters, plugs, anything a DJ may forget. Now, the first aid kit they carry includes two doses of Narcan.
“We, who are of the after-hours community, who live this beautiful life that's very undersung, can actually make a difference for people,” Kowal said.